Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 56, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 19, 2002, 3:46 PM EST for Kosciusko County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2002, 3:46 PM EST (20:46 UTC)
- Expired
- Sep 19, 2002, 4:15 PM EST
- In force
- 29 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 8 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 3:48 PM EST | Thunderstorm Wind | Warsaw, IN | Law enforcement reported trees were reported blown down in Warsaw, Leesburg and Milford. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS53 KIWX 192046 SVRFWA INC085-192115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 345 PM EST THU SEP 19 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOSCIUSKO COUNTY IN INDIANA * UNTIL 415 PM EST * AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF NORTH WEBSTER TO 11 MILES WEST OF WARSAW...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF STORMS INCLUDE NORTH WEBSTER SYRACUSE OSWEGO LEESBURG SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4145 8570 4120 8605 4120 8569 4123 8568
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:49 PM EST, 57 minutes earlier.
Area forecast discussion, Sep 19, 2:49 PM EST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA ISSUED BY NWS INDIANAPOLIS IN 249 PM EST THU SEP 19 2002 FORECAST FOCUS IS ON HOW HIGH TO GO WITH CHANCES FOR RAIN IN THE SHORT TERM. SHORT TERM DISCUSSION... AT 19Z COLD FRONT REAMINED WEST OF MISSISSIPPI RIVER. ATMOSPHERE WAS MOIST AND UNSTABLE...ALLOWING SCATTERED TSRA TO DEVELOP ACROSS THE FORECAST AREA (FA). TEMPERATURES REACHED THE UPPER 80S IN RAIN FREE AREAS WITH DEWPOINTS AROUND 70 ACROSS THE FA. MODELS IN FAIR AGREEMENT WITH BIG PICTURE...ALTHOUGH AVN CONTINUES TO BE THE FASTEST. ETA/S SPEED LOOKS BETTER AND ETA ALSO SHOWS PREFRONTAL SFC TROF THAT OFTEN OCCURS IN THESE SITUATIONS. THUS WILL LEAN TOWARD ETA THIS FORECAST...ALTHOUGH ETA MAY BE A BIT OVERDONE WITH QPF. CURRENT CONVECTION WILL CONTINUE INTO EVENING BEFORE WEAKENING. APPROACH OF FRONT AND UPPER TROF WILL BRING MORE RAIN INTO WESTERN FA BY 12Z. WILL THUS GO LIKELY POPS MUCH OF WRN FA WITH SCATTERED WORDING IN NW OH. THIS IS CLOSER TO MAV NUMBERS. WITH SOUTHERLY WINDS AND DEWPOINTS AROUND 70...LOW TEMPS WILL BE ON THE HIGH END OF GUIDANCE VALUES. ON FRIDAY COLD FRONT AND UPPER TROF WILL GRADUALLY MOVE ACROSS FA. GOOD DYNAMICS INCLUDING INFLUENCE OF RIGHT ENTRANCE REGION OF UPPER JET WILL LEAD TO CATEGORICAL POPS MOST OF FA. NW OH WILL BE LAST TO SEE BEST CHANCES FOR RAIN SO WILL GO HIGH LIKELY POPS THERE. LACK OF SIGNIFICANT HEATING WILL LIMIT SEVERE POTENTIAL...BUT 850 WINDS OF OVER 40 KTS COULD PROVIDE FOR A FEW STORMS WITH STRONG WINDS. GIVEN THOSE WINDS ALOFT WILL GO ABOVE GUIDANCE WIND SPEEDS AND GO BREEZY. FOR TEMPS WILL COMPROMISE BETWEEN GUIDANCE NUMBERS AS ANY BREAKS IN CLOUDS/RAIN WILL LEAD TO QUICK WARMING. WILL KEEP LIKELY POPS FRI NIGHT AS SYSTEM IS SLOW TO EXIT...AND WILL CONTINUE TIMING OF ENDING EARLY WEST AND LATE EAST. EXTENDED DISCUSSION... WILL CHANGE LITTLE IN EXTENDED AS CURRENT FORECAST LOOKS ON TRACK. COULD BE MORE CLOUDS ON SUNDAY AND TUESDAY WITH PASSAGE OF COLD FRONTS...BUT NO PRECIPITATION EXPECTED. WILL KEEP IT SIMPLE AND GO PARTLY CLOUDY. .IWX...NONE. CS
In the hours before
Local storm report, Sep 19, 3:39 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EST THU SEP 19 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM MACY IN WIND DAMAGE
09/19/02 MIAMI TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:04 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 41 min |
| Sep 19, 4:53 PM EST | Severe Thunderstorm Warning | IWX | Steuben | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.